Ohio, 2020Lakeshore Flood in Ohio, May 12 to 13, 2020
May 12 to 13, 2020 · NWS CLE · 4 events in 4 counties and zones
High pressure built over the Ohio Valley that resulted in a rapid wind shift from the northwest to the northeast around midnight of the 12th. Speeds were under 10 knots, however the change in direction allowed for a slosh effect with the higher water levels on the eastern basin.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure built over the Ohio Valley that resulted in a rapid wind shift from the northwest to the northeast around midnight of the 12th. Speeds were under 10 knots, however the change in direction allowed for a slosh effect with the higher water levels on the eastern basin. Water level at Toledo reached 75.6 inches at 1:42 AM in a slosh event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 12, 10:57 PM EST, 3 minutes earlier.
Area forecast discussion, May 12, 10:57 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1157 PM EDT Tue May 12 2020
.SYNOPSIS...
High pressure builds east across the Ohio Valley tonight moving
off to the the mid-Atlantic by Wednesday. A warm front
extending from a low over the upper Midwest will move north
across the area on Thursday. A cold front extending from this
same low will move into the area on Friday, possibly settling
across Ohio and Pennsylvania as a stationary front over the
weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Update...
Removed the mention of showers from the forecast for the rest of
this evening. Latest radar trends show the last of the precip-
related radar echoes are exiting our CWA to the east-southeast.
Fair weather is expected the rest of tonight as high pressure
builds from the west. The rest of the near-term forecast is on
track.
Previous Discussion...
Radar observations show some echoes in the Akron-Canton area
and Youngstown area this afternoon with satellite also showing
widespread convectively-induced cumulus clouds across the area
(except downstream Lake Erie where cooler temperatures are
advected off of Lake Erie). Shower activity and cloud cover will
quickly diminish this evening with clear skies and calm winds
occurring through the overnight period as high pressure builds
in from the west. These conditions are favorable for strong
radiational cooling tonight with temperatures dropping into the
low to mid 30s. For this reason, Freeze Warnings will be in
effect tonight for inland Erie PA, inland Ashtabula, Crawford
PA, Trumbull, and Mahoning Counties, and a Frost Advisory
elsewhere. Greatest uncertainty was along the lakeshore because
there could be light winds off of Lake Erie, preventing frost
development within a few miles of the Erie lakeshore (since lake
surface temperatures are in the upper 40s).
By Wednesday, the high pressure center will be moving off to the
mid-Atlantic. Mostly sunny skies and warmer temperatures aloft
will allow for warmer temperatures than today, though still
below average for this time of year. By late Wednesday night,
precipitation ahead of an advancing warm front will move across
the area.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The short term forecast period will be quite the change from the
first half of May over the region. A strong upper ridge over the
Great Lakes region will support a warming pattern. A surface warm
front will move north bringing warmer temperatures and better
moisture into the region. Highs on Thursday will surge into the 60s
and 70s as strong low level warm air advection brings 12 to 14 C
temperatures into the area. With these warmer temperatures and
moisture advection, expect shower and thunderstorm activity as
convection will form with the forcing of the front and isentropic
lift and the warm air suggests that there should be enough
instability in the atmosphere to get thunder. There may be some
potential for severe weather as a little shortwave ripples into the
region on Thursday night and could be enough to enhance the shear
over the region. This front will begin Friday north of the forecast
area but will be forced south as a weak cold front during the day on
Friday. The better upper level forcing remains north into Canada and
so the front will be slow to move across the area. Showers and
thunderstorms should be expected again over the region as the area
will be warm yet again into the 60s and 70s. Friday appears to be
more of a rain concern than severe, but some better jet energy aloft
could allow for some better convection over the region. The front
continues south of the region on Friday night before stalling over
southern Ohio.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
The long term forecast period remains active over the forecast area.
A stalled front to the south of the forecast area will slowly push
north on Saturday and be the focus for additional shower and
thunderstorm development. A low pressure system will enter the
western Great Lakes region on Sunday and lift this front close to
Lake Erie during the day before lifting entirely north of the region
by Sunday night with the low pressure system. Sunday could be the
warm day of this period with temperatures attempting to climb into
the 70s over the region and there could be a run at 80 depending on
how quick the front pushes northward. A cold front will slide
through by Monday and some residual rain is possible into Monday
with slightly cooler temperatures. High pressure enters on Tuesday,
allow for temperatures to recover a bit and the first dry day in a
long stretch.
&&
.AVIATION /00Z Wednesday THROUGH Sunday/...
High pressure over the area will drift east to the Mid Atlantic
coast Wednesday. Expect the VFR BKN deck at KYNG to dissipate
and drift east over the next couple hours. Otherwise expect
clear skies and light winds through late morning. Will likely
see and increase in mid and high level clouds through the late
afternoon and evening as a warm front approaches from the south.
Still however expect conditions to remain VFR through the
period.
Outlook...Non-VFR possible with widespread rain showers and
scattered thunderstorms late Wednesday night through Sunday.
&&
.MARINE...
A brief window of elevated winds have moved through the Lake Erie
basin this afternoon, allowing for winds to reach 15 to 20 knots for
most observation sites. Winds have been quick to settle behind this
brief pulse of winds this afternoon as the central and western
basins are presently seeing winds of around 10 knots. High pressure
will continue stretching into the region tonight and Wednesday,
allowing for mostly light winds over the region. A warm front
approaches the lake for Thursday and will bring southeast winds to
the basin, shifting to the southwest as the front passes over the
lake. This front will then be forced south as a weak cold front on
Friday and winds will shift more around to the north. This front
stalls south of the lake on Friday night and will slowly move north
towards the lake again on Saturday and Sunday, clearing the lake on
Sunday night. Shower and thunderstorm activity will be present from
Thursday through Sunday with this front.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Frost Advisory until 9 AM EDT Wednesday for OHZ003-006>013-
017>022-027>032-036>038-047-089.
Freeze Warning until 9 AM EDT Wednesday for OHZ014-023-033.
PA...Frost Advisory until 9 AM EDT Wednesday for PAZ001.
Freeze Warning until 9 AM EDT Wednesday for PAZ002-003.
MARINE...None.
&&
SYNOPSIS...Saunders
NEAR TERM...Jaszka/Saunders
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...TK
MARINE...SefcovicHazardous weather outlook, May 12, 2:53 PM EST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
353 PM EDT Tue May 12 2020
OHZ003-006>013-017>022-027>032-036>038-047-089-PAZ001-132000-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Hancock-
Seneca-Huron-Medina-Summit-Portage-Wyandot-Crawford-Richland-Ashland-
Wayne-Stark-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-
Northern Erie-
353 PM EDT Tue May 12 2020
...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Frost Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Frost Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ014-023-033-PAZ002-003-132000-
Ashtabula Inland-Trumbull-Mahoning-Southern Erie-Crawford-
353 PM EDT Tue May 12 2020
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freeze Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Freeze Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-132000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
353 PM EDT Tue May 12 2020
This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Lakeshore Flood, Ottawa
- When
- May 12, 11:00 PM EST to May 13, 3:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Buoy
- Coordinates
- 41.497, -82.941 (the zone’s center; the record gives no point)
No impacts reported, however water level readings of over 75 inches above normal water levels typically inundate marinas and can lead to increased beach erosion.
Lakeshore Flood, Erie
- When
- May 12, 11:00 PM EST to May 13, 3:00 AM EST
- Where
- Erie forecast zone
- Reported by
- Buoy
- Coordinates
- 41.432, -82.700 (the zone’s center; the record gives no point)
No impacts reported, however water level readings of over 75 inches above normal water levels typically inundate marinas and can lead to increased beach erosion.
Lakeshore Flood, Lucas
- When
- May 12, 11:00 PM EST to May 13, 3:00 AM EST
- Where
- Lucas forecast zone
- Reported by
- Buoy
- Coordinates
- 41.684, -83.468 (the zone’s center; the record gives no point)
No impacts reported, however water level readings of over 75 inches above normal water levels typically inundate marinas and can lead to increased beach erosion.
Lakeshore Flood, Sandusky
- When
- May 12, 11:00 PM EST to May 13, 3:00 AM EST
- Where
- Sandusky forecast zone
- Reported by
- Buoy
- Coordinates
- 41.357, -83.144 (the zone’s center; the record gives no point)
No impacts reported, however water level readings of over 75 inches above normal water levels typically inundate marinas and can lead to increased beach erosion.
- Lakeshore Flood
- Flooding along the shore of one of the Great Lakes or another large lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 12, 2020$310,000 · EF0 · 7 events
- Frost and Freeze in New York, May 12, 202017 events
- Flooding and Heavy Rain in Missouri, May 12 to 13, 202014 events
- High Wind in California, May 12 to 14, 202063 kt wind · 6 events
- Drought in Texas, May 12 to 18, 20203 events
- Lakeshore Flood in Michigan, May 12 to 13, 20203 events
- Drought in Kansas, May 12 to 31, 20202 events
- Winter Weather in Maine, May 12, 20202 events
- Flood and Heavy Rain in Kansas, May 12, 20202 events
- Drought in Texas, May 12 to 31, 20201 event
- Hail in Wyoming, May 12, 20200.88 in hail · 1 event
- Hail in Wyoming, May 12, 20200.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890640, 890641, 890642, 890643.